Hail, Williamson
- When
- April 3, 3:55 PM CST
- Where
- Williamson County, 1.38 mi N of Old Round Rock
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.520, -97.670
An upper level low over the four corners region pushed a Pacific cold front across Texas. This produced a line of thunderstorms that produced one severe hail report and numerous incidents of smaller hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low over the four corners region pushed a Pacific cold front across Texas. This produced a line of thunderstorms that produced one severe hail report and numerous incidents of smaller hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 1:49 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 249 PM CDT TUE APR 3 2012 .DISCUSSION... AT 19Z THE DRY-LINE/PACIFIC COLD FRONT EXTENDED FROM COTULLA TO CASTROVILLE TO BRIGGS MOVING SLOWLY EASTWARD. ISOLATED SHOWERS ARE BEGINNING TO FORM ON THE BOUNDARY IN OUR CWFA...HOWEVER THE CAP WAS STILL INHIBITING DEEP CONVECTION. ALL OF THE SIGNIFICANT CONVECTIVE ACTIVITY WAS ACROSS NORTH TEXAS IN AN AREA OF STRONG DIFFLUENCE EAST OF THE UPPER LEVEL LOW. STILL CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM LATE THIS AFTERNOON INTO THIS EVENING ALONG AND EAST OF THE I-35 CORRIDOR ONCE THE CAP BREAKS. OTHERWISE CONVECTION WILL WANE ACROSS OUR EASTERN COUNTIES THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THE GFS IS BULLISH ON THE EASTWARD INTRUSION OF DRY AIR OVERNIGHT AND IS FORECASTING BELOW NORMAL LOWS. WE PREFER THE NAM WHICH HAS THE DRY AIR STALLING ALONG THE I-35 CORRIDOR TONIGHT. THUS WILL GO WITH THE WARMER NAM MOS FOR THE LOW TEMP FCST FOR TONIGHT. THE UPPER LEVEL LOW OVER THE TEXAS/OKLAHOMA PANHANDLES WILL SLOWLY MOVE OFF TO THE EAST ON WEDNESDAY WITH SOUTH CENTRAL TEXAS EXPERIENCING DRY WESTERLY WINDS ALOFT. HIGHS ON WEDNESDAY WILL RANGE FROM NEAR 80 EAST TO NEAR 90 SOUTHWEST. A N/S UPPER LEVEL RIDGE AXIS OVER THE DESERT SOUTHWEST WILL SHIFT EASTWARD OVER TEXAS BY FRIDAY KEEPING SOUTH CENTRAL TEXAS DRY. LOW LEVEL MOISTURE WILL INCREASE OVER THE WEEKEND AS THE SFC RIDGE SHIFTS EASTWARD. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY NIGHT INTO SATURDAY. MODELS INDICATE THAT CONVECTION WILL FIRE ALONG THE DRY-LINE AND OVER THE EASTERN SLOPES OF THE SIERRA MADRE FRIDAY EVENING WITH A MCS PROPAGATING EASTWARD ACROSS SOUTH CENTRAL TEXAS ON SATURDAY. && .FIRE WEATHER... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY AFTERNOON MAINLY WEST OF A LINE FROM MOUNTAIN HOME TO CATARINA DUE TO RELATIVE HUMIDITIES FALLING BELOW 20 PERCENT. && ...CORRECTED... .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 82 66 84 64 / 20 0 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 62 81 61 83 61 / 20 0 0 0 0 NEW BRAUNFELS MUNI AIRPORT 62 82 66 89 62 / 10 - 0 0 0 BURNET MUNI AIRPORT 57 80 62 82 60 / 20 0 0 0 0 DEL RIO INTL AIRPORT 50 86 57 92 64 / 10 0 0 0 0 GEORGETOWN MUNI AIRPORT 59 80 64 81 59 / 20 0 0 0 0 HONDO MUNI AIRPORT 61 84 62 92 62 / 10 0 0 0 0 SAN MARCOS MUNI AIRPORT 63 82 65 87 62 / 10 0 0 0 0 LA GRANGE - FAYETTE REGIONAL 67 81 66 84 64 / 20 10 - 0 0 SAN ANTONIO INTL AIRPORT 63 83 64 89 63 / 10 0 0 0 0 STINSON MUNI AIRPORT 64 83 65 88 62 / 10 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...01 SYNOPTIC/GRIDS...13 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 500 AM CDT TUE APR 3 2012 TXZ171>173-183>194-202>209-217>225-228-041000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 500 AM CDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING FROM NEW MEXICO TO THE TEXAS PANHANDLE AND A PACIFIC FRONT MOVING ACROSS SOUTH CENTRAL TEXAS WILL INTERACT WITH AMPLE MOISTURE TO CREATE CONDITIONS FAVORABLE FOR THE GENERATION OF STRONG TO SEVERE THUNDERSTORMS TODAY. THE THREAT AREA WILL BE ALONG AND EAST OF A MOUNTAIN HOME TO HONDO TO CAMPBELLTON LINE. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR CAN ALSO BE EXPECTED. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED WEST OF A MOUNTAIN HOME TO CARRIZO SPRINGS LINE DUE TO LOW RELATIVE HUMIDITIES AND BREEZY WINDS LATE THIS MORNING INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED WEST OF A MOUNTAIN HOME TO CARRIZO SPRINGS LINE DUE TO LOW RELATIVE HUMIDITIES WEDNESDAY AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 333 PM CDT TUE APR 3 2012 TXZ190-191-206-032100- BLANCO-COMAL-HAYS- 333 PM CDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN COMAL...SOUTHERN BLANCO AND WESTERN HAYS COUNTIES UNTIL 400 PM CDT... AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR TWIN SISTERS...OR 6 MILES SOUTHEAST OF BLANCO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HENLY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 PM CDT TUE APR 3 2012 TXZ190-191-032115- BLANCO-HAYS- 348 PM CDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO AND NORTHWESTERN HAYS COUNTIES UNTIL 415 PM CDT... AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR PAYTON...OR 9 MILES EAST OF BLANCO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DRIPPING SPRINGS... HENLY... MOUNT GAINOR... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 404 PM CDT TUE APR 3 2012 TXZ190>192-032130- BLANCO-HAYS-TRAVIS- 404 PM CDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO...WESTERN TRAVIS AND NORTHWESTERN HAYS COUNTIES UNTIL 430 PM CDT... AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR HENLY...OR 7 MILES WEST OF DRIPPING SPRINGS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN HAYS AND WESTERN TRAVIS COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 6 WNW DRIPPING SPRINGS 30.22N 98.18W
04/03/2012 E0.70 INCH HAYS TX COCORAHS
&&
EVENT NUMBER EWX1200217
SBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 430 PM CDT TUE APR 3 2012 TXZ190>192-032200- BLANCO-HAYS-TRAVIS- 430 PM CDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO...WESTERN TRAVIS AND NORTHWESTERN HAYS COUNTIES UNTIL 500 PM CDT... AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR HENLY...OR 6 MILES WEST OF DRIPPING SPRINGS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEE CAVE... BRIARCLIFF... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 453 PM CDT TUE APR 3 2012 TXZ173-032230- WILLIAMSON- 453 PM CDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL 530 PM CDT... AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ROUND ROCK...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GEORGETOWN... GRANGER... WEIR... BARTLETT... JONAH... WALBURG... THEON... SCHWERTNER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The Ft Hood radar (KGRK), 35 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
7 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail for nearly two minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371658, 371659, 371660, 371661, 371662, 371663, 371664.